Illinois, 2006

Heavy Rain in Illinois, August 10, 2006

August 10, 2006 · NWS DVN · 1 event in 1 county or zone

Outflow boundaries from storms earlier in the day combined with daytime heating to produce a line of strong thunderstorms in a near tropical atmosphere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Outflow boundaries from storms earlier in the day combined with daytime heating to produce a line of strong thunderstorms in a near tropical atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:32 AM CST, 14 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 2:32 AM CST, 14 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU AUG 10 2006

.DISCUSSION...
MAIN FEATURE OF NOTE THIS MORNING IS STRONG MCS OVER NEB.  RADAR AND
SATELLITE TRENDS INDICATE MCS IS MAKING A RIGHT TURN AND MOVING MORE
ENE OR E...AND LAST COUPLE OF SCANS INDICATE WEAKENING TREND.
PERSISTENT AREA OF STRENGTHENING TSRA HAS MOVED ACROSS NRN IA THIS
MORNING AS WELL...AND SMALLER CELLS WERE DEVELOPING ROUGHLY ALONG A
LINE FROM DEWITT IA TO PRINCETON IL.  RADAR TRENDS INDICATE THOSE
AREAS OF CONVECTION MAY BE TRYING TO LINK INTO A BAND.  SUBJECTIVE
12Z UPPER AIR ANALYSIS INDICATES WEAK WARM FRONT FEATURE EXTENDING
ACROSS THE DAKOTAS/MN THROUGH WI.  850MB MOISTURE HAD POOLED OVER
SRN MN/NRN IA.  500MB ANALYSIS INDICATED SERIES OF WEAK
SHORTWAVES...INCLUDING ONE OVER IA/NWRN MO/KS...ONE IN THE CTRL
DAKOTAS...AND TROUGH AXIS ACROSS MT/ID/UT...AS WELL AS AN UPPER
RIDGE ACROSS MB/SASK/MT.  UPPER-LEVEL JET RIGHT ENTRANCE REGION WAS
DIRECTED TOWARD ERN NEB/WRN IA...WITH JET CURVING ACROSS
MN/WI/MI/OH/PA.  07Z MSAS ANALYSIS INDICATES SURFACE LOW EXTENDS
FROM ERN NEB SWWD TOWARD NWRN KS.  SFC WARM FRONT WAS EVIDENT FROM
ERN NEB TO NEAR KCNC TO KGBG TO KVYS...WITH VERY MOIST POOL OF
DEWPOINTS IN THE MID 70S ACROSS IA/IL.

PROFOUND LACK OF MODEL ABILITY TO DEPICT ONGOING CONVECTION THIS
MORNING... AS STRONG MCS OVER NEB/WRN IA DOES NOT SHOW UP IN ANY OF
THE MODELS.  THIS OBVIOUSLY CREATES A LACK OF CONFIDENCE IN MODEL
RESOLUTION OF THE NEXT 12-24 HR AND REALLY IN ALL OF THE RUNS.  AS A
RESULT...FORECAST IS LOW CONFIDENCE AND BASED MAINLY ON PATTERN
RECOGNITION AND PERSISTENCE AS WELL AS BLEND OF MODEL SOLUTIONS.
ELEVATED TSRA CURRENTLY DEVELOPING SHOULD PERSIST THROUGH
MORNING...AND EXPECT MCS TO PERSIST THROUGH MORNING AS
WELL...ENTERING THE CWA BY MID-MORNING.  HAVE POPS IN THE LIKELY
CATEGORY FOR MUCH OF THE CWA THIS MORNING...TAPERING TO CHANCES AS
ACTIVITY FIZZLES AND MOVES EASTWARD DURING THE LATE
MORNING/AFTERNOON.  FAVORED LOCATION FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING DEPENDS STRONGLY ON LOCATION OF WARM FRONT...WHICH
WILL HAVE A HARD TIME PROGRESSING NORTH INTO CLOUD DEBRIS.  EXPECT
IT TO LINGER ALONG THE IA/MO BORDER OR ACTUALLY SAG SOUTHWARD BACK
INTO MO.  LOWER CAPES N OF THE BOUNDARY WOULD LIMIT SEVERE
POTENTIAL...WHILE AREAS ALONG AND SOUTH OF THE BOUNDARY SHOULD
DEVELOP TSRA IN THE AFTERNOON AND EVENING.  HAVE JUST CHANCE POPS
SOUTH WITH THEORY THAT FRONT WILL BE SOUTH OF THE CWA.  TEMPS TODAY
ARE AGAIN TRICKY WITH POTENTIAL FOR CLOUDS TO MUDDY THE
FORECAST...AND HAVE GONE TO LOW END OF GUIDANCE FOR TODAY.  HAVE
INCLUDED SLIGHT CHANCE OF PRECIP ON FRI AS SEVERAL RUNS OF THE NAM
AND ECMWF HAVE INDICATED PRECIP AS A WAVE PASSES THROUGH THE GREAT
LAKES AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS CWA.  WITH SO
MUCH MOISTURE IN THE AIR...HARD TO LEAVE FORECAST DRY GIVEN THAT
MUCH SUPPORT FOR PRECIP.  DID KEEP SAT INTO SUN DRY AS HIGH SHOULD
BE BETTTER ENTRENCHED IN THE CWA WITH DRY AIR ADVECTION SAT.  RETURN
FLOW KICKS IN AGAIN SUN AS HIGH PULLS EASTWARD...BUT NEXT FRONT IS
STILL WELL UPSTREAM ON SUN.  OVERALL...KEPT TEMPS CLOSE TO GUIDANCE
AND KEPT PERSISTENCE OF FORECAST FROM LAST SEVERAL MORNINGS.

MADE NO CHANGES TO DAYS 4-7.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Aug 10, 4:05 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT THU AUG 10 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
505 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT EASTERN IOWA
AND NORTHWESTERN ILLINOIS THIS MORNING. SOME OF THESE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HAIL UP TO THE SIZE
OF NICKELS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS SLOW-MOVING
THUNDERSTORMS LINGER ACROSS SMALL AREAS FOR LONG PERIODS OF TIME.
THE HEAVY RAINS MAY PRODUCE PONDING IN ROADWAYS AND LOW-LYING
AREAS...AS WELL AS RAPID RISES IN SMALL STREAMS. AREAS NORTH OF
INTERSTATE 80 ARE MOST AT RISK THIS MORNING.

LATER TODAY...STORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT.
THE EVENTUAL LOCATION OF THE FRONT IS UNCERTAIN AS STORMS MOVING
FROM THE WEST WILL AFFECT ITS POSITION...BUT IS EXPECTED TO BE
NEAR THE IOWA/MISSOURI BORDER EXTENDING INTO WEST CENTRAL ILLINOIS.
WHERE THESE STORMS DO DEVELOP...THEY WILL BRING A THREAT OF SEVERE
WEATHER...WITH DAMAGING WINDS...MARGINALLY SEVERE HAIL...AND
LOCALLY HEAVY RAINS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN ON SUNDAY NIGHT INTO MONDAY. THE POTENTIAL FOR SEVERE
WEATHER WITH THESE STORMS IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING NORTH OF A LINE FROM
FAIRFIELD IOWA TO GALESBURG ILLINOIS...AND SPOTTER ACTIVATION IS
POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING SOUTH OF THAT LINE.

In the hours before

Local storm report, Aug 10, 12:19 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     STERLING                41.80N 89.69W
08/10/2006                   WHITESIDE          IL   NWS STORM SURVEY

            WIDESPREAD 3 TO 5 INCH DIAMETER TREE LIMBS DOWN ACROSS
            THE NORTHWEST PART OF TOWN...ESPECIALLY IN THE AREA OF
            WEST 12TH...WEST 16TH...AVENUE H AND AVENUE I. SOME LIMBS
            DOWN ON POWER LINES. ALSO...NUMEROUS 2 TO 12 INCH
            DIAMETER LIMBS DOWN ALONG HIGHWAY 40 FROM THE COUNTY LINE
            TO STERLING.

0720 AM     TSTM WND DMG     1 S MILLEDGEVILLE       41.95N 89.78W
08/10/2006                   CARROLL            IL   NWS STORM SURVEY

            6 TO 8 INCH LIMBS DOWN AT HIGHWAY 40 AND MILLEDGEVILLE
            ROAD.

&&

DUBBERKE
Local storm report, Aug 10, 1:45 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     2 E FAIRHAVEN           41.95N 89.89W
08/10/2006                   CARROLL            IL   NWS STORM SURVEY

            6 TO 12 INCH TREE LIMBS DOWNED ON A FARM.

&&

DONNAD
Local storm report, Aug 10, 2:22 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     TSTM WND DMG     VIOLA                   42.08N 91.38W
08/10/2006                   LINN               IA   DEPT OF HIGHWAYS

            TREES DOWN. REPORTED BY LINN CO SECONDARY ROADS DEPT.

&&

50
Local storm report, Aug 10, 3:55 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     1 W WALFORD             41.88N 91.86W
08/10/2006                   BENTON             IA   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN AND TREES SNAPPED IN HALF. ALL
            LEANING IN THE SAME DIRECTION. DELAYED REPORT.

&&

JH2
Special weather statement, Aug 10, 4:16 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT THU AUG 10 2006

IAZ067-068-ILZ015>018-024-102315-
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-BUREAU IL-HENRY IL-MERCER IL-
PUTNAM IL-
516 PM CDT THU AUG 10 2006

A FEW FUNNEL CLOUDS REPORTED IN HENRY COUNTY ILLINOIS...

TRAINED SPOTTERS AND LOCAL LAW ENFORCEMENT REPORTED SIGHTING FUNNEL
CLOUDS 3 MILES NORTH OF GALVA.  THE FUNNEL CLOUDS ARE ASSOCIATED
WITH SHOWERS OCCURRING ALONG A WEAK BOUNDARY EXTENDING FROM NEAR
HENNEPIN TO ALEDO.  ANY SHOWERS THAT FORM ALONG THIS BOUNDARY MAY
BRIEFLY PRODUCE A FUNNEL CLOUD THROUGH 6:15 PM.

THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCHDOWN. THE
ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT SUPPORT
STRONG...DAMAGING TORNADOES.

IN THE UNUSUAL CASE THEY DO TOUCHDOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Bureau

When
August 10, 5:25 PM CST to 6:25 PM CST
Where
Bureau County, Princeton
Reported by
TRAINED SPOTTER
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

A spotter reported 2 inches of rain in one hour with minor street flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528423.